Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 117, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 16, 2002, 4:00 PM EDT for Rensselaer County, New York. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 2002, 4:00 PM EDT (20:00 UTC)
- Expired
- Aug 16, 2002, 4:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Rensselaer County, NY
The radar
The Albany radar (KENX), 47 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 4:13 PM EDT | Thunderstorm Wind | Brunswick, NY | |
| Aug 16, 4:30 PM EDT | Thunderstorm Wind | Troy, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
955 WUUS51 KALY 162000 SVRALY NYC083-162030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 400 PM EDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RENSSELAER COUNTY IN EASTERN NEW YORK * UNTIL 430 PM EDT * AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM SCHAGHTICOKE TO EAST GREENBUSH... MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... RAYMERTOWN AND POESTENKILL AT 405 PM EDT PITTSTOWN AND AVERILL PARK AT 410 PM EDT BRAINARD AT 415 PM EDT GRAFTON AT 420 PM EDT STEPHENTOWN AND BABCOCK LAKE AT 425 PM EDT BERLIN AND PETERSBURG AT 430 PM EDT THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 16, 2:30 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 230 PM EDT FRI AUG 16 2002 .DISC...MARGINAL SVR WEATHER POTENTIAL THIS AFTERNOON AS STORMS POP IN WARM MOIST AIRMASS ACROSS THE FORECAST AREA. MODELS CONTINUE IN REASONABLE AGREEMENT ON PASSAGE OF WEAK COLD FRONT SUNDAY. THAT SHOULD FINALLY BREAK THE HOT HUMID SPELL. .XTND FCST...H5 JET SETTLES A LITTLE FURTHER SOUTH NEXT WEEK AND SUPRESSES HOT RIDGE. NERN US REMAINS UNDER H5 CONVERGENCE FOR FIRST PART OF WEEK...SO EXPECT DRY...PLEASANT WX THRU WED...WITH TEMPS RIGHT AROUND NORMAL. NEXT WAVE PUSHES ACROSS REGION ON THU...SO WILL INCLUDE CHC TSRA. .HYDROLOGICAL STATUS...DROUGHT CONTINUES...BUT A FEW PLACES WILL GET BRIEF HEAVY RAINS WITH THUNDERSTORMS. .ALY...NONE. SHORT TERM...WESTERGARD LONG TERM...CEMPA
In the hours before
Special weather statement, Aug 16, 2:27 PM EDT, 1 hour 33 minutes before
NYZ048>052-161900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 227 PM EDT FRI AUG 16 2002 ...A SECOND STRONG THUNDERSTORM IN NORTHWESTERN ALBANY...NORTHERN SCHENECTADY...AND SOUTHWESTERN SARATOGA COUNTIES... AT 227 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHEAST OF DELANSON...OR 11 MILES WEST OF ROTTERDAM...MOVING EAST AT 30 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... ROTTERDAM AT 240 PM EDT... SCHENECTADY AND SCOTIA AT 245 PM EDT... NISKAYUNA AND ALPLAUS AT 250 PM EDT... CLIFTON PARK AND LATHAM AT 255 PM EDT... HALFMOON AND COHOES AT 300 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT. WASULA/CEMPA
Special weather statement, Aug 16, 2:57 PM EDT, 1 hour 3 minutes before
NYZ065-066-161930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 257 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN DUTCHESS COUNTY... AT 257 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER STAATSBURG...OR 4 MILES SOUTH OF RHINEBECK...MOVING EAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... STANFORDVILLE AT 315 PM EDT... MILLBROOK AT 320 PM EDT... AMENIA AT 330 PM EDT... RAINFALL AMOUNTS OF A HALF INCH TO AN INCH WILL BE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT. WASULA/CEMPA
Special weather statement, Aug 16, 3:07 PM EDT, 53 minutes before
NYZ041-043-053-054-161930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 307 PM EDT FRI AUG 16 2002 ...STRONG THUNDERSTORMS IN WASHINGTON...SARATOGA AND RENSSELAER COUNTIES... AT 307 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF FORT ANN TO 3 MILES SOUTHWEST OF WEST SAND LAKE...OR ALONG A LINE EXTENDING FROM 5 MILES NORTH OF HUDSON FALLS TO 3 MILES NORTHEAST OF EAST GREENBUSH...MOVING NORTHEAST AT 20 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... VALLEY FALLS AND POESTENKILL AT 315 PM EDT... RAYMERTOWN AND GREENWICH AT 320 PM EDT... SOUTH CAMBRIDGE AND COMSTOCK AT 325 PM EDT... PITTSTOWN AND COSSAYUNA AT 330 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT. WASULA/CEMPA
Local storm report, Aug 16, 3:23 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
323 PM EDT FRI AUG 16 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM BALLSTON SPA NY WIND DAMAGE
08/16/02 SARATOGA TREE BLOWN DOWN
0250 PM SARATOGA LAKE NY WIND DAMAGE
08/16/02 SARATOGA TREE DOWN AND BOAT
CAPSIZED BYWIND ON THE
LAKE
0259 PM ROUND LAKE NY WIND DAMAGE
08/16/02 SARATOGA BOAT CAPSIZED BY WIND
0300 PM MALTA NY WIND DAMAGE
08/16/02 SARATOGA TREE DOWN
0310 PM STILLWATER NY WIND DAMAGE
08/16/02 SARATOGA TREES ON HOUSESpecial weather statement, Aug 16, 3:54 PM EDT, 6 minutes before
VTZ014-162045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 354 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN WINDHAM COUNTY... AT 354 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHEAST OF SOMERSET...OR 5 MILES SOUTH OF STRATTON...MOVING EAST AT 30 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... NEWFANE AND TOWNSHEND AT 415 PM EDT... WEST DUMMERSTON AT 420 PM EDT... PUTNEY AT 430 PM EDT... WESTMINSTER AT 435 PM EDT... RAINFALL AMOUNTS WILL RANGE FROM A HALF AN INCH TO AN INCH LOCALLY IN A SHORT PERIOD OF TIME. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT. WASULA/CEMPA
Special weather statement, Aug 16, 3:58 PM EDT, 2 minutes before
NYZ058-059-162045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 358 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN GREENE COUNTY... AT 358 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES EAST OF WINDHAM...OR 7 MILES NORTH OF HUNTER...MOVING EAST AT 55 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... SURPRISE AND LEEDS AT 405 PM EDT... CLIMAX AND ATHENS AT 410 PM EDT... COXSACKIE AND NEW BALTIMORE AT 415 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:18 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 57 min |
| Aug 16, 3:13 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Schenectady | 62 min |
| Aug 16, 3:15 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer, Washington | 45 min |
| Aug 16, 3:31 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 29 min |
| Aug 16, 4:14 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 46 min |
| Aug 16, 4:31 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 29 min |
| Aug 16, 4:49 PM EDT | Flash Flood Warning | ALY | Rensselaer | 4 hr |
| Aug 16, 6:03 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 57 min |
| Aug 16, 6:45 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 45 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.